Get access

Deterioration of vitiligo and new onset of halo naevi observed in two patients receiving adalimumab

Authors


  • Funding: None.
  • Conflict of interest: None.

Address correspondence and reprint requests to: Thivi Maruthappu, MA, MRCP, Specialist Registrar in Dermatology, Dermatology SpR, University College London Hospital, 250 Euston Road, London NW1 2BU, UK, or email: thivimaru@gmail.com.

Abstract

Two patients with a long-standing history of recalcitrant ankylosing spondylitis were commenced on adalimumab as monotherapy. Case 1 developed marked rapid deterioration in his previously stable vitiligo within 3 months of commencing treatment. This was attributed to anti-tumor necrosis factor (TNF) therapy, and a marked improvement was noted following withdrawal of adalimumab. Case 2 developed multiple new halo naevi over the trunk and limbs. They did not show dysplastic features and have remained unchanged despite continuation of treatment. Possible mechanisms and implications of the paradoxical occurrence of immune-mediated skin lesions seen in patients receiving anti-TNF therapies are discussed.

Ancillary